Texas, 2007

Wildfire and Dust Storm in Texas, February 24, 2007

February 24, 2007 · NWS SJT · 33 events in 23 counties and zones

A strong low pressure system moving across north Texas and Oklahoma produced an intense synoptic scale wind event across much of West Central Texas. In the wake of a passage of a dryline, sustained winds were recorded in the 40 to 55 miles per hour range with gusts approaching 60 miles per hour across much of west central Texas.

Where it happened

Every event with a place to put it; 33 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$61,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A strong low pressure system moving across north Texas and Oklahoma produced an intense synoptic scale wind event across much of West Central Texas. In the wake of a passage of a dryline, sustained winds were recorded in the 40 to 55 miles per hour range with gusts approaching 60 miles per hour across much of west central Texas. In addition the winds kicked up dust across the Texas south plains and into the Big Country that reduced visibilities to less than one quarter of a mile at times. Also a few wild fires resulted from the strong winds as well at Sterling City and Mulberry Canyon located just southwest of Abilene. There were scattered reports of wind damage across West Central Texas as the high winds knocked out power in parts of Abilene, produced roof damage, and also blew down some trees across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 24, 5:21 AM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Feb 24, 5:21 AM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
521 AM CST SAT FEB 24 2007

.UPDATE...
UPDATED ZONES TO REMOVE REMAINDER OF WATCH #29 FOR EXTREME NE COUNTIES.
DRY AIR BEGINNING TO MOVE IN ACROSS CWFA WITH A VENGEANCE. CLOUDS
ARE MOVING OUT TO BE REPLACED BY KICKIN WEST WINDS.

.AVIATION...
CLOUDS ARE MOVING OUT. WILL BE LOOSING CEILINGS IN NOT LONG ACROSS
SE CWFA. WINDS WILL BE BIGGEST CONCERN WITH HIGH WIND WARNINGS AND
WIND ADVISORIES IN EFFECT FOR TODAY. MAY HAVE TO DEAL WITH BLOWING
DUST AS WELL. WILL TEMPO IN FOR AFTERNOON AS MAY TAKE AWHILE TO
SETTLE THIS FAR E. COULD BRING VSBYS DOWN A TAD.

&&

.PREVIOUS POINT TEMPS/POPS...
ABILENE    67 32 65 41 /  0 0 0 0
SAN ANGELO 68 33 67 39 /  0 0 0 0
JUNCTION   70 31 71 38 / 10 0 0 0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 9 AM THIS MORNING TO 7 PM CST THIS
EVENING FOR BROWN-CALLAHAN-COKE-COLEMAN-CONCHO-CROCKETT-FISHER-
HASKELL-IRION-JONES-NOLAN-RUNNELS-SCHLEICHER-SHACKELFORD-
STERLING-TAYLOR-THROCKMORTON-TOM GREEN.

RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR BROWN-CALLAHAN-
COKE-COLEMAN-CONCHO-CROCKETT-FISHER-HASKELL-IRION-JONES-KIMBLE-
MASON-MCCULLOCH-MENARD-NOLAN-RUNNELS-SAN SABA-SCHLEICHER-
SHACKELFORD-STERLING-SUTTON-TAYLOR-THROCKMORTON-TOM GREEN.

WIND ADVISORY UNTIL 9 AM CST THIS MORNING FOR BROWN-CALLAHAN-
COKE-COLEMAN-CONCHO-CROCKETT-FISHER-HASKELL-IRION-JONES-NOLAN-
RUNNELS-SCHLEICHER-SHACKELFORD-STERLING-TAYLOR-THROCKMORTON-TOM
GREEN.

WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR KIMBLE-MASON-
MCCULLOCH-MENARD-SAN SABA-SUTTON.

&&

11
Hazardous weather outlook, Feb 24, 6:17 AM CST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
617 AM CST SAT FEB 24 2007

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-251230-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
617 AM CST SAT FEB 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG WEST WINDS OF 35 TO 45 MPH...WITH GUSTS OF 60 MPH...
WILL AFFECT MUCH OF WEST CENTRAL TEXAS TODAY. HIGH WIND WARNINGS
ARE IN EFFECT FOR THE BIG COUNTRY AND CONCHO VALLEY...AND FOR
PORTIONS OF THE HEARTLAND AND EDWARDS PLATEAU. THE HIGH WINDS AND
VERY LOW HUMIDITY WILL PRODUCE EXTREME WILD FIRE BEHAVIOR...AND
A RED FLAG WARNING IS IN EFFECT FOR ALL OF WEST CENTRAL TEXAS.

AREAS OF BLOWING DUST WILL LOWER VISIBILITIES DOWN TO 2 TO 5
MILES AT TIMES THIS AFTERNOON. VISIBILITIES MAY BE FURTHER
REDUCED IN DUST PRONE AREAS AND CONSTRUCTION SITES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 high wind, 8 dust storm, 2 wildfire. Local standard time, as filed.

High Wind, Crockett

When
February 24, 8:00 AM CST to 4:30 PM CST
Where
Crockett forecast zone
Measured
39 kt (45 mph) measured sustained
Property damage
$2,000
Reported by
Mesonet
Coordinates
30.723, -101.412 (the zone’s center; the record gives no point)

High Wind, Irion

When
February 24, 8:00 AM CST to 3:50 PM CST
Where
Irion forecast zone
Measured
37 kt (43 mph) measured sustained
Property damage
$1,000
Reported by
Unknown
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

High Wind, Tom Green

When
February 24, 8:50 AM CST to 3:50 PM CST
Where
Tom Green forecast zone
Measured
37 kt (43 mph) measured sustained
Property damage
$5,000
Reported by
ASOS
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

High Wind, Schleicher

When
February 24, 8:50 AM CST to 3:50 PM CST
Where
Schleicher forecast zone
Measured
37 kt (43 mph) measured sustained
Property damage
$1,000
Reported by
Unknown
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

High Wind, Sterling

When
February 24, 9:00 AM CST to 2:45 PM CST
Where
Sterling forecast zone
Measured
41 kt (47 mph) measured sustained
Property damage
$2,000
Reported by
AWOS
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

High Wind, Nolan

When
February 24, 9:00 AM CST to 2:00 PM CST
Where
Nolan forecast zone
Measured
45 kt (52 mph) measured sustained
Property damage
$3,000
Reported by
AWOS
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

High Wind, Fisher

When
February 24, 9:00 AM CST to 2:30 PM CST
Where
Fisher forecast zone
Measured
46 kt (53 mph) measured sustained
Property damage
$2,000
Reported by
AWOS
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

High Wind, Haskell

When
February 24, 9:15 AM CST to 4:45 PM CST
Where
Haskell forecast zone
Measured
43 kt (49 mph) measured sustained
Property damage
$2,000
Reported by
Mesonet
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

High Wind, Coke

When
February 24, 10:00 AM CST to 4:00 PM CST
Where
Coke forecast zone
Measured
38 kt (44 mph) measured sustained
Property damage
$1,000
Reported by
Mesonet
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

High Wind, Taylor

When
February 24, 10:00 AM CST to 3:50 PM CST
Where
Taylor forecast zone
Measured
42 kt (48 mph) measured sustained
Property damage
$10,000
Reported by
ASOS
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

High Wind, Concho

When
February 24, 10:00 AM CST to 3:30 PM CST
Where
Concho forecast zone
Measured
42 kt (48 mph) estimated sustained
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

High Wind, Shackelford

When
February 24, 10:00 AM CST to 4:00 PM CST
Where
Shackelford forecast zone
Measured
42 kt (48 mph) measured sustained
Property damage
$3,000
Reported by
Mesonet
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

High Wind, Callahan

When
February 24, 10:00 AM CST to 4:00 PM CST
Where
Callahan forecast zone
Measured
42 kt (48 mph) measured sustained
Property damage
$3,000
Reported by
Mesonet
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

High Wind, Jones

When
February 24, 10:20 AM CST to 1:50 PM CST
Where
Jones forecast zone
Measured
45 kt (52 mph) measured sustained
Property damage
$2,000
Reported by
Mesonet
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

High Wind, Coleman

When
February 24, 10:30 AM CST to 2:30 PM CST
Where
Coleman forecast zone
Measured
36 kt (41 mph) measured sustained
Property damage
$2,000
Reported by
AWOS
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

High Wind, Brown

When
February 24, 10:30 AM CST to 2:30 PM CST
Where
Brown forecast zone
Measured
36 kt (41 mph) measured sustained
Property damage
$2,000
Reported by
AWOS
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

High Wind, McCulloch

When
February 24, 10:30 AM CST to 3:15 PM CST
Where
McCulloch forecast zone
Measured
37 kt (43 mph) measured sustained
Property damage
$8,000
Reported by
AWOS
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

Wildfire, Taylor

When
February 24, 10:30 AM CST to 1:30 PM CST
Where
Taylor forecast zone
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

High Wind, Sutton

When
February 24, 11:00 AM CST to 3:30 PM CST
Where
Sutton forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$1,000
Reported by
Mesonet
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

High Wind, Runnels

When
February 24, 11:00 AM CST to 2:40 PM CST
Where
Runnels forecast zone
Measured
42 kt (48 mph) estimated sustained
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

High Wind, Throckmorton

When
February 24, 11:00 AM CST to 6:05 PM CST
Where
Throckmorton forecast zone
Measured
41 kt (47 mph) measured sustained
Property damage
$2,000
Reported by
Mesonet
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

Wildfire, Sterling

When
February 24, 11:00 AM CST to 3:00 PM CST
Where
Sterling forecast zone
Reported by
Fire Department/Rescue
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

Dust Storm, Nolan

When
February 24, 11:30 AM CST to 2:00 PM CST
Where
Nolan forecast zone
Reported by
AWOS
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

Dust Storm, Throckmorton

When
February 24, 11:30 AM CST to 2:00 PM CST
Where
Throckmorton forecast zone
Reported by
AWOS
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

Dust Storm, Haskell

When
February 24, 11:30 AM CST to 2:00 PM CST
Where
Haskell forecast zone
Reported by
AWOS
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

Dust Storm, Jones

When
February 24, 11:30 AM CST to 2:00 PM CST
Where
Jones forecast zone
Reported by
AWOS
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

Dust Storm, Taylor

When
February 24, 11:30 AM CST to 2:00 PM CST
Where
Taylor forecast zone
Reported by
AWOS
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

Dust Storm, Shackelford

When
February 24, 11:30 AM CST to 2:00 PM CST
Where
Shackelford forecast zone
Reported by
AWOS
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

Dust Storm, Callahan

When
February 24, 11:30 AM CST to 2:00 PM CST
Where
Callahan forecast zone
Reported by
AWOS
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

Dust Storm, Fisher

When
February 24, 11:30 AM CST to 2:00 PM CST
Where
Fisher forecast zone
Reported by
AWOS
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

High Wind, Mason

When
February 24, 12:00 PM CST to 2:30 PM CST
Where
Mason forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

High Wind, Menard

When
February 24, 12:00 PM CST to 2:30 PM CST
Where
Menard forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

High Wind, Kimble

When
February 24, 12:00 PM CST to 2:30 PM CST
Where
Kimble forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15117, 15121, 15119, 15120, 15123, 15125, 15126, 15128, 15124, 15130, 15133, 15136, 15137, 15129, 15138, 15139, 15141, 15154, 15118, 15132, 15135, 18493, 15145, 15147, 15148, 15149, 15150, 15151, 15152, 15153, 15142, 15143, 15144.